Hail, Bolivar
- When
- January 9, 1:03 AM CST
- Where
- Bolivar County, 0.69 mi S of Alligator
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.090, -90.720
Nickel to quarter size hail fell near Alligator.
An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface to bring the potential for hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface to bring the potential for hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 10:11 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1011 PM CST FRI JAN 8 2016 .DISCUSSION...STORMS CONTINUE TO DEVELOP TO THE WEST. MODELS CONTINUE TO SHOW GOOD LAPSE RATES AS THE UPPER TROUGH AXIS PASSES TONIGHT. THE POTENTIAL REMAINS FOR ONE INCH HAIL THROUGH TONIGHT...MAINLY FOR THE WESTERN ZONES...BUT STORMS MAY SPREAD OVER INTO THE I-55 CORRIDOR BEFORE DAYBREAK. THE LEADING EDGE OF THE RAIN WAS FINALLY MOVING INTO THE CWA. ADJUSTED THE POPS TO START THE RAIN AROUND 3Z. TEMPERATURES IN THE EAST/NORTHEAST ZONES WERE ABLE TO COOL A LITTLE MORE THAN EXPECTED...SO ADJUSTED THE LOWS. TEMPERATURES WERE ALREADY CLIMBING OR BACK IN THE MID 50S...SO STEADY VALUES IN THE MID 50S THROUGH THE NIGHT SEEMED GOOD. THE BIGGEST CHANGE WAS ADDING AREAS OF FOG. FOG WAS WIDESPREAD BUT DENSE IN PATCHES. ADDED AN ELEVATED RISK FOR FOG FOR THE ENTIRE AREA FOR TONIGHT. THE FOG MAY HAVE TO BE EXTENDED INTO THE MORNING...ESPECIALLY IF THE BOUNDARY SLOWS. THE FORECAST WAS ALREADY OUT. && .AVIATION...CLOUDS ARE FILTERING BACK INTO THE REGION TONIGHT AHEAD OF AN APPROACHING VIGOROUS STORM SYSTEM. IN ADDITION...SOME FOG HAS DEVELOPED AT A FEW TAF SITES AND IS DROPPING VISIBILITIES. DENSE FOG HAS DEVELOPED WHICH HAS DROPPED VIS TO A QUARTER OF A MILE AT TIMES. EXPECT THIS TREND TO CONTINUE UNTIL THE RAIN AND THUNDERSTORMS MOVE INTO THE REGION OVERNIGHT. MODEL TIMING HAS THE MAIN LINE OF STORMS AFFECTING WESTERN SITES AROUND 06Z...I-55 SITES AROUND 10-12Z AND STORMS DIMINISHING AS THEY TRACK FURTHER EAST. THESE STORMS WILL CAUSE MVFR TO IFR AND EVEN LIFR CEILING AND VIS RESTRICTIONS. ADDITIONAL STORMS POSSIBLE FOR I-55 TAF SITES AND EAST TOMORROW AFTERNOON. OTHERWISE...CATEGORIES SHOULD IMPROVE. /28/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 50 65 37 42 / 70 66 10 5 MERIDIAN 53 65 38 45 / 23 75 13 6 VICKSBURG 55 64 36 44 / 81 40 9 4 HATTIESBURG 55 71 41 48 / 26 75 7 4 NATCHEZ 56 63 37 44 / 81 30 6 4 GREENVILLE 54 59 32 39 / 78 62 14 6 GREENWOOD 50 61 33 38 / 76 74 17 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && JAN/JAN/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 941 PM CST FRI JAN 8 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ047-053-059>061-100345- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN- CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS- 941 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...THE REST OF TONIGHT AND SATURDAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...REMAINDER OF TONIGHT FOG THREAT...ELEVATED TIMING...REMAINDER OF TONIGHT STORMS MOVING INTO THE AREA TONIGHT MAY PRODUCE QUARTER SIZED HAIL AND DAMAGING WIND GUSTS. FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY. IN ADDITION...AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST OF TONIGHT. MSZ034-035-040>042-048-054-062-100345- WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-HINDS-COPIAH-LINCOLN- 941 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... AND WEST CENTRAL MISSISSIPPI. .DAY ONE...THE REST OF TONIGHT AND SATURDAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...REMAINDER OF TONIGHT THROUGH SATURDAY FOG THREAT...ELEVATED TIMING...REMAINDER OF TONIGHT STORMS MOVING INTO THE AREA LATE TONIGHT THROUGH SATURDAY MAY PRODUCE QUARTER SIZED HAIL AND DAMAGING WIND GUSTS. FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY. IN ADDITION...AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REST OF TONIGHT THROUGH SATURDAY. MSZ018-019-025>033-036>039-043>045-049-050-100345- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE- MADISON MS-LEAKE-NESHOBA-RANKIN-SCOTT- 941 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI. .DAY ONE...THE REST OF TONIGHT AND SATURDAY FOG THREAT...ELEVATED TIMING...REMAINDER OF TONIGHT SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...SATURDAY AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. STORMS MOVING INTO THE AREA SATURDAY MAY PRODUCE QUARTER SIZED HAIL AND DAMAGING WIND GUSTS. FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SATURDAY. MSZ046-051-052-055>058-063>066-072>074-100345- KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 941 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI. .DAY ONE...THE REST OF TONIGHT AND SATURDAY FOG THREAT...ELEVATED TIMING...REMAINDER OF TONIGHT FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. *FOG* EXTREME...WIDESPREAD FOG WITH VISIBILITIES NEAR ZERO. SIGNIFICANT...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE LIKELY. ELEVATED...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE POSSIBLE. LIMITED...PATCHY FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE POSSIBLE. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1043 PM CST FRI JAN 8 2016
ARZ074-075-MSZ034-090515-
ASHLEY AR-CHICOT AR-WASHINGTON MS-
1043 PM CST FRI JAN 8 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
CHICOT...NORTHEASTERN ASHLEY AND NORTHWESTERN WASHINGTON COUNTIES
UNTIL 1115 PM CST...
AT 1042 PM CST...METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTROSE TO NEAR
CHICOT JUNCTION...AND MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
LAKE VILLAGE AROUND 1045 PM CST.
DERMOTT AROUND 1100 PM CST.
GREENVILLE AND METCALFE AROUND 1110 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3339 9159 3339 9146 3356 9145 3356 9135
3353 9135 3353 9133 3352 9132 3352 9125
3354 9124 3353 9122 3353 9119 3347 9093
3313 9115 3329 9162
TIME...MOT...LOC 0442Z 205DEG 36KT 3334 9151 3323 9120
JCThe Memphis radar (KNQA), 160 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail fell near Alligator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607321.